Nexium caused my heart arrhythmia. Now what?
I was first diagnosed with GERD after an endoscopy in 2005. I tried a number of PPIs,,,Prilosec, Prevacid, Protonixm, Aciphex, etc., and they all made my irritable bowel syndrome worse, didn't help, or gave me headaches. So finally, despite the price, I tried Nexium and it worked. But in the spring of 2010, I rather suddenly developed a very uncomfortable, ventricular heart arrhythmia that seemed to come out of nowhere. I wore a heart monitor for two days and the cardiologist found that I was having about 8,500 skipped heartbeats each day. He said that while that was a":fairly significant arrhythmia that might need surgery eventually," I didn't need to take a beta blocker if I could live with i. I chose not to take one because I have GERD, and beta blockers make acid reflux worse. By 2011, I tried to taper off Nexium because of the cost, substituting a generic antacid tablet that had 675 mg of calcium, 135 mg of magnesium, and 60 mg of simethicone (anti-gas) per tablet, every other day. It seemed to work. Eventually I worked my way down to Nexium every third or fourth day, with the generic pharmacy tablets on the off days (anywhere from two ot 5 or 6 tablets a day).
I happened to go to the doctor for a yearly exam, and he was very surprised to find that my heart arrhythmia was not as bad. He suggested trying to go off the Nexium completely, watch carefully what I ate to avoid reflux, and just take the generic calcium-magnesium-simethicone supplement. I did. Six months later I had a treadmill stress test and resting ekg. The arrhythmia was gone. It has not returned in the past two years. I sometimes have a pounding heart (especially if I eat something gas-producing), but the heartbeat is nice and regular.
My cardiologist and my GP both feel that Nexium was what caused my heart arrhythmia. Why? Because research is beginning to show that PPIs like Nexium and H2 blockers like Pepcid AC or Zantac/ranitidine) not only cause calcium depletion, but also cause a reduction in the amount of magnesium our bodies get...and magnesium is crucial for good muscles...and the heart is a muscle.
But now I've heard that taking the Calcium-magnesium tablets long term can cause kidney problems. So what do I do now???